CSN Login
Members Online: 4

You are here

lung embolism

impactzone's picture
impactzone
Posts: 529
Joined: Aug 2006

I got mixed results from my last CT Scan at Stanford. Tumor in liver has shrunken from 2.9 to 2.3 cm. That's the good news. Bad news is that they saw a pulmonary embolism in my right lung lobe. Thye did a deep leg ultrasound and found no other clots.I was hospitalized for 3 days and am now on a blood thinner called cumadin. I meet with the oncologist on Thursday, this week. I was scheduled for surgery in late Jan for the single liver met but this seems to be a major speedbump. Does anyone have suggestions or experience in this area?
Thanks
Impactzone

rosane
Posts: 12
Joined: Nov 2006

Hi
Iam new to the group, but here is what happened to my husband. He had pulmonary embolism in both lungs, right after one treatment. Rush to the hospital,etc. He is in cumadin, have to take a blood test every week and check the levels. We are at Slon's. He has a liver resection scheduled for december 15th. The orders are to stop one week before and start on lovonax, which is an injection that thins the blood but does not affect other stuff, I don't remember how now. But they decide to put filters in him, the day before the surgery, so he will stay in the hospital for the next one. Do yo know what those are? The embulism does not go to the upper part of the body and it is treated if it occurs. He has a scar in one of his lungs also, which I think is from it. After that, he will not need the blood tests, because if something happens, it is filtered and is not life threatening. I am not sure if he will need to be in a much lower dose of cumidin, problably yes, but no more blood tests. Hope that helps

houseofclay
Posts: 63
Joined: Nov 2004

My husband developed a pulmonary embolism after his ileostomy takedown surgery. His treatment was similar to yours. The greatest challenge for him was his constantly changing PT/INR levels. It took several weeks to find a Coumadin/Warfarin dosage that would keep his blood in the desired range. Due to that, his diet did not include as many leafy greens vegetables as we would have liked. The Vitamin K in dark, green leafy interferes with the thinners, so it was a tricky balancing act for us. After staying on the thinners for 6 months, we talked to each doctor on the team and decided to discontinue. Six months of blood thinners was an accepted course of treatment then (Spring/Fall 2005), so I assume those guidelines are still in place.

Any change in exercice/activity also impacted his dosage. My word of advice is to establish a very good relationship with whoever will be monitoring your levels as it can be a bit tricky at first. The one good thing our HMO does is put a pharmacist in charge of level monitoring as many times pharmacists are better at knowing the different interactions. I don't think a pharmacist is necessary but we did find it to be helpful. Feel free to email me off list for more information (aclay@ccalliance.org).

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

FIRST of all....

YEA YEA YEA YEA YEA YEA YEA!!!

Naked happy dance for the shrinkage!!!!

My beau is on coumadin for his heart. He has been on it for a long time. I'm going to state the obvious....take care not to get cut....even a small one will bleed like stink! And keep yourself well hydrated, as your skin can become a little thinner..

Hugs, Kathi

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Great news about the tumor response to treatment! I had experienced one episode of "buckshot" pulmonary emboli, which was feeling pretty much like a heart attack to me. They found small clots that were absorbed before any detectable damage was done and simultaneously they found a thrombus in one of my neck veins (actually, I could feel it and see it in my neck before the scan confirmed it!) with the possibility that IF it broke loose, it would travel to my lung. The ER doc was actually very reassuring, asserting that, as blood clots go, the lung is often not such a terrible place to have it travel. This was also confirmed by the hemotologist. I decided to take them at their word and not worry too much if it did break loose.
I was started on coumadin after first being treated with an injectable med, whose name escapes me now. The treatment dissolved the clot slowly, and then I stayed on coumadin until chemo was done and I had my port removed during my (unrelated) thyroid surgery. I had to stop the coumadin some days before surgery; I had no further problems. Hope this helps, and that yours resolves without any further problems for you. Best of luck, Judy

FRANTIC
Posts: 106
Joined: Nov 2004

In Aug.2003. I have a illeostomy and then was re-opened for lysis of adhesions 3 weeks after the
1st surgery. Then when I got home was re-admitted into my local hospital with bilateral pulmonary embolisms. I was put on injections of Fragmin.
My oncoligist felt the tumor effected the blood.
I also had DVT's in the left leg which was extremely painful. I am off all that now.

neeliec
Posts: 106
Joined: Mar 2005

Wow! sooo much going on! I bet it is scary. BUT concentrate on the positive... it did shrink, CEA went down, no other clots found.... all the advice here is good-- I'll say a prayer for you.

blessings,
neelie C

Subscribe to Comments for "lung embolism"